Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2017, Article ID 3921027, 5 pages
https://doi.org/10.1155/2017/3921027
Case Report

Early Onset of Tenofovir-Related Fanconi Syndrome in a Child with Acute Hepatitis B: A Case Report and Systematic Review of Literature

1Infectious Diseases Unit, Department of Medical and Surgical Science, S. Orsola-Malpighi Hospital, University of Bologna, Bologna, Italy
2Research Centre for the Study of Hepatitis, University of Bologna, Bologna, Italy

Correspondence should be addressed to Viola Guardigni; moc.liamg@ingidraug.v

Received 1 August 2017; Revised 19 October 2017; Accepted 24 October 2017; Published 15 November 2017

Academic Editor: Mauro Vigano

Copyright © 2017 Renato Pascale et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Tenofovir disoproxil fumarate- (TDF-) related nephropathy is known to be a long-term complication of this drug, more commonly observed in HIV-infected patients, but occurring also in hepatitis B. Cases of Fanconi Syndrome associated with TDF have been reported in adult patients, usually as a long-term complication of chronic hepatitis B treatment. We present here a case of a 12-year-old male developing a severe acute HBV hepatitis treated with TDF. The patient achieved an early virological and biochemical response, but with a subsequent onset of proximal renal tubular damage, consistent with Fanconi Syndrome. After withdrawing this drug and switching to Entecavir, a complete resolution of tubulopathy and, after 6 months, a complete HBsAg seroconversion occurred. To our knowledge, this is the first report of an early renal injury due to TDF-therapy in a pediatric patient treated for acute hepatitis B.